Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Chicago, IL

May 2, 2018Kankakee County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 2, 2018, 5:02 PM CDT for Kankakee County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 5:02 PM CDT (22:02 UTC)
Expired
May 2, 2018, 5:45 PM CDT
In force
43 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kankakee County, IL

The radar

The Chicago radar (KLOT), 55 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 3:56 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:53 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 2, 2:53 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
253 PM CDT Wed May 2 2018

.SHORT TERM...
252 PM CDT

Through Thursday...

Active weather expected over the next 24 hours, with the
potential for a few strong to possibly severe thunderstorms late
this afternoon through the evening.

Gulf moisture is finally arriving across the area as dew points
range from the mid and upper 50s north to the low 60s south.
Clearing behind an MCV this morning allowed for a period of mostly
sunny skies, pushing temps into the mid 80s for much of the area.
With the slowly rising dew points, this should push MLCAPE values
over 1000j/kg.

Convection has recently initiated west of I-39 over the past hour
in response to weak WAA ahead of a surface boundary across IA.
Short-term model guidance has been latching on to this trend since
this morning. Expect scattered coverage to spread NE across the
rest of the CWA over the next several hours. A few of these storms
could be strong, with small hail and gusty winds possible.

Near-term guidance also supports convection currently initiating
over eastern IA to try to congeal into several storm clusters that
will shift eastward across the central CWA during the early
evening hours. Have lower confidence on this evolution given the
lack of large scale forcing and a stronger cap this far east.
However, with modest instability and effective shear of 35-40kts,
isolated severe storms with large hail and strong winds will be
possible.

Beyond this evening, the forecast becomes quite muddled as it
hinges on the evolution of convection this evening and an
associated development cold pool/surface boundary. Showers and
some thunder associated from a convective complex over KS this
evening should reach the region late tonight. Model trends have
been to shift this activity farther south with each subsequent run
as this evening's convection across the area pushes an outflow
boundary as far south as the southern CWA.

With the lack of any notable forcing and minimal instability,
conditions Thursday morning into the mid afternoon should be
mostly dry. Isolated to scattered convection will the initiate
along the aforementioned outflow boundary late Thursday afternoon.
Again, where this convection occurs will depend on the location of
the boundary.

Kluber

&&

.LONG TERM...
225 PM CDT

Thursday night through Wednesday...

A stretch of normal to above normal warmth is expected within the
extended time frame, with only a couple chances for showers and
thunderstorms.

Thursday night, showers and thunderstorms will be ongoing as an
area of low pressure lifts into the western Great Lakes and a
trailing cold front sweeps across northern Illinois and northwest
Indiana. Precipitation chances wind down in the wake of the front
as high pressure builds over the region for Friday. Does appear
northwest gradient should weaken enough during the afternoon to
turn a lake breeze into especially the southern half of the
Chicago metro area which will limit highs in the 60s. Inland,
expect temps to warm into the 70s.

Zonal upper flow to start of the weekend will become increasingly
amplified as a series of shortwaves carve out a trough that sets
up from the central Great Lakes into New England. A modest
surface reflection will move from the Upper Midwest Saturday and
across the Great Lakes over the weekend. A trailing cold front
will push south across the local area Saturday night into early
Sunday and could bring widely scattered showers/thunderstorms.
Unfavorable diurnal timing of fropa and upper level support
focused well to our north should help keep precipitation coverage
and intensity in check for northern Illinois and northwest
Indiana.

Broad high pressure will build into the Upper Midwest Sunday and
spread into the Ohio Valley through Tuesday. Should bring several
days of nice weather, though north flow Sunday and Monday will
moderate temperatures. Onshore flow will hold temps in the 50s to
low 60s near the lake while inland temps should still top out near
70F. Fair weather continues into midweek, and expect a gradual
warming trend as southwest flow returns behind the ridge axis.

BMD

&&

.AVIATION...
For the 18Z TAFs...

Some notable changes made to the forecast with this issuance as
observation and model trends are favoring a more focused period of
precip late this afternoon into mid evening across northern IL, with
a second round late tonight across most of the area. TS appears more
likely with the first round generally between 23-02Z at ORD/MDW.
There exists a small chance of hail with these thunderstorms. For
the overnight precip, thunder chances are beginning to look fairly
low as better convection remains south of the terminals. A broken
MVFR cloud deck is expected after precip diminish Thursday morning,
and may persist through most of the day.

Kluber

&&

.MARINE...
225 PM CDT

A quasi-stationary frontal trough will remain draped over Lake
Michigan through much of the remainder of the week. The front
extends from the Texas Panhandle across Lake Michigan to the
Canadian Maritimes this afternoon. It will very gradually sag
south through midday Thursday. Generally north to northeast
winds will be in place north of the boundary and south to
southwest winds in place to the south. Light flow will be in place
near the frontal trough. Low pressure will develop along the
front over the central Plains this evening and tonight and lift to
central Lake Michigan late Thursday night into early Friday.
Northwest to west winds will overspread the lake in the wake of
the low Friday and Saturday.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 2, 4:06 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
406 PM CDT Wed May 2 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
032115-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
406 PM CDT Wed May 2 2018 /506 PM EDT Wed May 2 2018/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR North Central Illinois...
Northeast Illinois AND Northwest Indiana.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Thunderstorm Risk...with an associated:
      Limited Tornado Risk.
      Elevated Hail Risk...up to quarter size.
      Elevated Thunderstorm Wind Damage Risk...up to 65 MPH.
  Elevated Flooding Risk.

DISCUSSION:

Multiple rounds of thunderstorms are expected through tonight as
as a slow moving cold front approaches from the northwest. Some
storms could be severe with the capability of producing damaging
winds and large hail through this evening. The severe threat
should gradually diminish with time and eastward extent overnight.
Locally heavy rainfall amounts, in excess of an inch, are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Elevated Flooding Risk.
  Elevated Severe Thunderstorm Risk.
Friday through Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Isolated to scattered thunderstorms may occur at times during the
day Thursday, though the best focus for potentially strong to
severe thunderstorms will be from late Thursday afternoon into the
overnight hours of Thursday night. Damaging winds, large hail and
locally heavy rainfall will be possible with these storms.
Thunderstorms will end from northwest to southeast Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed through mid evening.

GENERAL STORM MOTION OF THE DAY:

Moving to the northeast at 45 MPH.

&&

LMZ740>745-032115-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
406 PM CDT Wed May 2 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the Illinois nearshore
waters of Lake Michigan AND the Indiana nearshore waters of Lake
Michigan.

.DAY ONE...Tonight.

  Elevated Thunderstorm Risk.

 Some thunderstorms through this evening will be capable of
 producing wind gusts of 34 knots or greater and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
  Hazardous Conditions for Small Craft are possible.
Friday through Sunday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-032115-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
406 PM CDT Wed May 2 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR the open waters of Lake
Michigan.

.DAY ONE...Tonight.

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Sunday...
  Limited Thunderstorm Risk.

&&

JEE

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 2, 4:22 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
422 PM CDT WED MAY 2 2018

ILZ006-014-022145-
Lake IL-Cook IL-
422 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE AND
NORTHWESTERN COOK COUNTIES UNTIL 445 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hoffman Estates, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arlington Heights, Evanston, Schaumburg, Palatine, Skokie, Des
Plaines, Mount Prospect, Hoffman Estates, Glenview, Buffalo Grove,
Wheeling, Park Ridge, Northbrook, Highland Park, Wilmette, Vernon
Hills, Rolling Meadows, Morton Grove, Lake Zurich and Lake Forest.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Illinois.

LAT...LON 4219 8779 4213 8774 4210 8771 4208 8768
      4206 8767 4203 8767 4203 8819 4215 8820
      4225 8782
TIME...MOT...LOC 2121Z 257DEG 31KT 4209 8812

BMD
Special weather statement, May 2, 4:27 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
427 PM CDT WED MAY 2 2018

ILZ020-022-022200-
Will IL-Kendall IL-
427 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENDALL AND
NORTHWESTERN WILL COUNTIES UNTIL 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shorewood, or 7 miles northwest of Minooka, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Joliet, Bolingbrook, Romeoville, Plainfield, Lockport, Channahon,
Shorewood, Rockdale, Crest Hill, Preston Heights, Crystal Lawns and
Fairmont.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Illinois.

LAT...LON 4150 8841 4157 8841 4172 8809 4146 8805
TIME...MOT...LOC 2126Z 257DEG 30KT 4155 8832

BMD
Special weather statement, May 2, 4:28 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
428 PM CDT WED MAY 2 2018

ILZ020-022-022200-
Will IL-Kendall IL-
428 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENDALL AND
NORTHWESTERN WILL COUNTIES UNTIL 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shorewood, or near Minooka, moving east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Joliet, Bolingbrook, Romeoville, Plainfield, Lockport, Channahon,
Shorewood, Rockdale, Crest Hill, Preston Heights, Crystal Lawns and
Fairmont.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Illinois.

LAT...LON 4150 8841 4157 8841 4172 8809 4146 8805
TIME...MOT...LOC 2128Z 257DEG 30KT 4155 8831

BMD
Special weather statement, May 2, 4:47 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
447 PM CDT WED MAY 2 2018

ILZ014-022200-
Cook IL-
447 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COOK COUNTY UNTIL
500 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm over
Summit, moving east at 30 mph.

Isolated wind gusts of 45 to 50 mph will be possible with this storm.

Locations impacted include...
Chicago, Cicero, Oak Lawn, Berwyn, Brookfield, La Grange, Justice,
Summit, Lyons, Riverside, Stickney, Willow Springs, Midway Airport,
Burbank, Evergreen Park, Chicago Ridge, Hickory Hills, North
Riverside, Countryside and Merrionette Park.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
northeastern Illinois.

LAT...LON 4173 8788 4184 8786 4186 8765 4167 8764
TIME...MOT...LOC 2146Z 278DEG 28KT 4178 8781

BIRK
Local storm report, May 2, 4:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
457 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     MIDWAY AIRPORT          41.78N 87.75W
05/02/2018  M67 MPH          COOK               IL   ASOS

            58 KNOT GUST.

&&

RC
Local storm report, May 2, 4:58 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
458 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             MIDWAY AIRPORT          41.78N 87.75W
05/02/2018  E1.00 INCH       COOK               IL   PUBLIC

            REPORTED BY SOUTHWEST AIRLINES EMPLOYEE.

&&

RC

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:42 PM CDTSpecial Weather StatementLOTKendall33 min
May 2, 4:22 PM CDTSpecial Weather StatementLOTLake23 min
May 2, 4:27 PM CDTSpecial Weather StatementLOTKendall33 min
May 2, 4:28 PM CDTSpecial Weather StatementLOTKendall32 min
May 2, 4:35 PM CDTSevere Thunderstorm WarningLOTDuPage, Will25 min
May 2, 4:43 PM CDTSpecial Marine WarningLOT47 min
May 2, 4:47 PM CDTSpecial Weather StatementLOTCook13 min
May 2, 4:51 PM CDTSevere Thunderstorm WarningLOTCook24 min
May 2, 4:55 PM CDTSpecial Marine WarningLOT35 min
May 2, 4:58 PM CDTSevere Thunderstorm WarningLOTCook, Will32 min
May 2, 5:17 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago43 min
May 2, 5:46 PM CDTSevere Thunderstorm WarningLOTBoone, Ogle, Winnebago44 min
May 2, 5:53 PM CDTSevere Thunderstorm WarningLOTOgle52 min
May 2, 5:57 PM CDTSevere Thunderstorm WarningLOTDeKalb, Lee48 min
May 2, 6:20 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Kane, McHenry40 min
May 2, 6:28 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane47 min
May 2, 6:34 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Ogle41 min
May 2, 6:34 PM CDTSevere Thunderstorm WarningLOTLee, Ogle41 min
May 2, 5:42 PM CDTSpecial Weather StatementLOTLake18 min
May 2, 5:46 PM CDTSevere Thunderstorm WarningLOTJasper, Lake, Newton, Porter44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.